There's an up-side too...

Usually when you hear people talk about side-effects, the remarks aren't positive. In the case of the medicines prescribed for ADD that can be true too. I could share a range of personal experiences since being diagnosed. Frankly these occurrences start to run together in my memory. I've had to try most of the commonly-prescribed medications for treating "people like us." So I don't always remember which pill resulted in which side-effect. I don't necessarily consider this so important right now since the more I research and talk to doctors, I discover that within reason, we all react in our own unique ways. (Although you should obviously read all the recommended material when you try something new. Does this go without saying?)

In retrospect, I can report that there's been sleeplessness when the dose was taken too late in the day, horrifically dry mouth (hope you like water if you're on Adderall! I do, so it's not a problem for me,) increased blood pressure (okay, fine, you were meaning to cut down on the caffeine in the morning coffee, anyway, right?) and these odd little shivers at the beginning.

And sometimes, miracle of all miracles, you just might find your appetite decrease. Which might be a good thing.

Okay, fine, everybody's not keen to lose weight. But let's tell the truth: the majority of young women living in the USA prefer to be thin. Not necessarily willing to work at it, but we sure want to be. And so everywhere you turn, people are trying to lose weight. Well, halleluia! They tell me that goes away, and evidence suggests that this may be true. But I'll take what I can get, y'know?

It occurs to me that I'd better put in a disclaimer right here. I am not advocating taking these meds for weight-loss purposes. And actually they make it kinda' hard for honest folks to get 'em, anyway. I mean, never mind I often forget to TAKE the thing in the first place. Doesn't matter. I can't even get a refill. Got to go pick up a new prescription every single month. No exceptions. And no, your doctor can't call it in. You will have the paper in hand, thank you very much. So I suppose, things being what they are, and this being "a controlled substance and all," I understand why they make it so hard. (Yea, I'll still gripe every single month, anyway.)

But it's one of nature's little tricks. A little something in return for your struggles:

  • You can't seem to keep yourself on track well enough to get to the office on time?
  • If you're going to remember something, you'd sure better write it down?
  • You accidentally start talking in the middle of someone else's sentences - not because you're intentionally rude and inconsiderate but because your brain just works that way?
  • People look at you and say, "You make me tired!" and you think "Well Darlin' at least you can walk away from this brain"?
  • You realize your mouth is burning 'cause you got bored brushing your teeth and walked out of the bathroom before you finished brushing and started some project or other, only to realize far later that you're still brushing?

Okay, fine...we all have our crosses to bear. So nature gives us, just every little now and then, a little old tiny perk. And if you have absolutely got to be diagnosed with something that needs drugs, why on earth not get to lose a pound or two? Call it a little bonus.

Of course, something that helps me stay on track is reward enough. Without a doubt. But I'll take the perks for as long as they come! Now if I can just remember to keep taking 'em every day...